Alexander A. Kovalevsky     (Krasovskii Institute of Mathematics and Mechanics, Ural Branch of Russian Academy of Sciences, and Ural Federal University, Ekaterinburg, Russian Federation)


We discuss some results on the convergence of minimizers and minimum values of integral and more general functionals on sets of functions defined by bilateral constraints in variable domains. We consider the case of regular constraints, i.e., constraints lying in the corresponding Sobolev space, and the case where the lower constraint is zero and the upper constraint is an arbitrary nonnegative function. The first case concerns a larger class of integrands and requires the positivity almost everywhere of the difference between the upper and lower constraints. In the second case, this requirement is absent. Moreover, in the latter case, the exhaustion condition of an n-dimensional domain by a sequence of n-dimensional domains plays an important role. We give a series of results involving this condition. In particular, using the exhaustion condition, we prove a certain convergence of sets of functions defined by bilateral (generally irregular) constraints in variable domains.


Integral functional, Bilateral problem, Minimizer, Minimum value, \(\Gamma\)-convergence of functionals, Strong connectedness of spaces, \(\mathcal H\)-convergence of sets, Exhaustion condition

Full Text:



De Giorgi E., Franzoni T. Su un tipo di convergenza variazionale // Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8), 1975. Vol. 58, no. 6. P. 842–850.

Zhikov V.V. Questions of convergence, duality, and averaging for functionals of the calculus of variations // Math. USSR-Izv., 1984. Vol. 23, no. 2. P. 243–276. DOI: 10.1070/IM1984v023n02ABEH001466

Dal Maso G. An introduction to \( \Gamma\)-convergence. Boston: Birkh\"auser, 1993. 352 p. DOI: 10.1007/978-1-4612-0327-8

Zhikov V.V. On passage to the limit in nonlinear variational problems // Russian Acad. Sci. Sb. Math., 1993. Vol. 76, no. 2. P. 427–459. DOI: 10.1070/SM1993v076n02ABEH003421

Kovalevskii A.A. Averaging of variable variational problems // Dokl. Akad. Nauk Ukr. SSR. Ser. A, 1988. No. 8. P. 6–9. [in Russian]

Kovalevskii A.A. On the connectedness of subsets of Sobolev spaces and the \(\Gamma\)-convergence of functionals with varying domain of definition // Nelinein. Granichnye Zadachi, 1989. Vol. 1. P. 48–54. [in Russian]

Kovalevskii A.A. On the \(\Gamma\)-convergence of integral functionals defined on Sobolev weakly connected spaces // Ukrainian Math. J., 1996. Vol. 48, no. 5. P. 683–698. DOI: 10.1007/BF02384235

Hruslov E.Ya. The asymptotic behavior of solutions of the second boundary value problem under fragmentation of the boundary of the domain // Math. USSR-Sb., 1979. Vol. 35, no. 2. P. 266–282. DOI: 10.1070/SM1979v035n02ABEH001474

Kovalevsky A.A. On the convergence of solutions of variational problems with bilateral obstacles in variable domains // Proc. Steklov Inst. Math. (Suppl.), 2017. Vol. 296, suppl. 1. P. 151–163. DOI: 10.1134/S0081543817020146

Kovalevsky A.A. On the convergence of solutions to bilateral problems with the zero lower constraint and an arbitrary upper constraint in variable domains // Nonlinear Anal., 2016. Vol. 147. P. 63–79. DOI: 10.1016/

Vainberg M.M. Variational method and method of monotone operators in the theory of nonlinear equations. New York: Wiley, 1974. 356 p.

Kovalevskii A.A. Some problems connected with the problem of averaging variational problems for functionals with a variable domain // Current Analysis and its Applications. Kiev: Naukova dumka, 1989. P. 62–70.

Kovalevsky A.A. Obstacle problems in variable domains // Complex Var. Elliptic Equ., 2011. Vol. 56, no. 12. P. 1071–1083. DOI: 10.1080/17476933.2010.504842

Adams R.A. Sobolev spaces. New York: Academic Press, 1975. 286 p.

Malý J., Ziemer W.P. Fine regularity of solutions of elliptic partial differential equations. Providence: AMS, 1997. 291 p.

Kovalevskii A.A. \(G\)-convergence and homogenization of nonlinear elliptic operators in divergence form with variable domain // Russian Acad. Sci. Izv. Math., 1995. Vol. 44, no. 3. P. 431–460. DOI: 10.1070/IM1995v044n03ABEH001607

Kovalevskii A.A. Conditions of the \(\Gamma\)-convergence and homogenization of integral functionals with different domains of the definition // Dokl. Akad. Nauk Ukr. SSR, 1991. No. 4. P. 5–8. [in Russian]

Kovalevskii A.A. On necessary and sufficient conditions for the \(\Gamma\)-convergence of integral functionals with different domains of definition // Nelinein. Granichnye Zadachi, 1992. Vol. 4. P. 29–39. [in Russian]

Kovalevskii A.A., Rudakova O.A. On the \(\Gamma\)-compactness of integral functionals with degenerate integrands // Nelinein. Granichnye Zadachi, 2005. Vol. 15. P. 149–145. [in Russian]

Rudakova O.A. On \(\Gamma\)-convergence of integral functionals defined on various weighted Sobolev spaces~// Ukrainian Math. J., 2009. Vol. 61. P. 121–139. DOI: 10.1007/s11253-009-0193-1

Kovalevsky A.A. On \(L^1\)-functions with a very singular behaviour // Nonlinear Anal., 2013. Vol. 85. P. 66–77. DOI: 10.1016/

Murat F. Sur l'homogeneisation d'inequations elliptiques du 2ème ordre, relatives au convexe \(K(\psi_1,\psi_2)=\{v\in H^1_0(\Omega)\,\vert\,\psi_1\leqslant v\leqslant\psi_2\) p.p. dans \(\Omega\}\). 1976. Publ. Laboratoire d'Analyse Numérique, no. 76013. Univ. Paris VI. 23 p.

Kovalevsky A.A. Variational problems with unilateral pointwise functional constraints in variable domains // Trudy Inst. Mat. i Mekh. UrO RAN, 2017. Vol. 23, no. 2. P. 133–150. [in Russian]

Kovalevsky A.A., Rudakova O.A. Variational problems with pointwise constraints and degeneration in variable domains // Differ. Equ. Appl., 2009. Vol. 1, no. 4. P. 517–559. DOI: 10.7153/dea-01-29

Gilbarg D., Trudinger N.S. Elliptic partial differential equations of second order. Berlin: Springer, 1983. 518 p. DOI: 10.1007/978-3-642-96379-7

Kuratowski K. Topology. Vol. I. New York: Academic Press, 1966. 580 p.

Mosco U. Convergence of convex sets and of solutions of variational inequalities // Adv. Math., 1969. Vol. 3, no. 4. P. 510–585.


Article Metrics

Metrics Loading ...


  • There are currently no refbacks.